Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 165, NWS Dodge City, KS

August 10, 2003Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2003, 2:24 AM CDT for Lane County, Scott County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 2:24 AM CDT (07:24 UTC)
Expired
Aug 10, 2003, 3:30 AM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 100724
SVRDDC
KSC101-171-100830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
223 AM CDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 330 AM CDT

* AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 24      
  MILES WEST OF SCOTT STATE LAKE TO 13 MILES NORTH OF HEALY          
  ...MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS AFFECTED
  SCOTT STATE LAKE AT 235 AM CDT
  SHIELDS AT 240 AM CDT
  HEALY AT 245 AM CDT
  MANNING AT 250 AM CDT
  MODOC AT 255 AM CDT
  SCOTT CITY AT 3 AM CDT
  DIGHTON AT 3 AM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...  
  HAIL THE SIZE OF NICKELS,
  DAMAGING WINDS UP TO 70 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3827 10111 3827 10025 3868 10026 3868 10110

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:34 PM CDT, 11 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 2:34 PM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT SAT AUG 9 2003

DAYS 1-2...

...MAIN FORECAST CHALLENGES WILL BE TSTORM CHANCES AND
TEMPERATURES...

VORT MAX OVER EASTERN MT WILL DROP INTO THE MO VALLEY TOMORROW AND
WILL BRING A WEAK BAROCLINIC ZONE SOUTH THROUGH THE PLAINS. FIGURE
THAT CONVECTION WILL FIRE ALONG THE BOUNDARY TO OUR NORTH AND WILL
MOVE INTO OUR AREA BY AFTERNOON. CANT RULE OUT RANDOM CONVECTION
OVER THE AREA EITHER WITH MODEL SOUNDINGS INDICATING LITTLE OR NO
CAP. WILL BASE POP CAST ON GUIDANCE FROM THE ETAKF WITH POPS
BEGINNING NW AFTER 18Z AND ENDING ACROSS THE SE AFTER 06Z. ALSO
BUMPED VALUES TO ABOVE CLIMO AT 30%.

FOR MONDAY, MODEL SOUNDINGS AND H85 TEMPS INDICATE TEMPS COULD
REACH NEAR 100 FROM DDC SOUTHEAST. FEEL THERE WILL BE LITTLE IN THE
WAY OF CLOUD COVER, SO I WILL LEAN THIS WAY AND WILL ALSO BE WARMER
THAN SOME OF MY SURROUNDING OFFICES.

DAYS 3-7...

SLOW CHANGES TO THE CIRCULATION STATE ARE BEGINNING TO OCCUR AS I
TYPE.  AFTER LAST WEEKS TROPICAL CONVECTION KELVIN WAVE AND
SUBSEQUENT SUBTROPICAL JET EVENT INTO THE SOUTHWESTERN US, DEEP
MOIST TROPICAL THUNDERSTORMS ARE BECOMING MORE CONSOLIDATED OVER THE
WESTERN PACIFIC WARM POOL REGION NEAR 5-10N/140 DEG E.  THE FORMER
HAS CONTRIBUTED TO THE RECENT ENHANCEMENT OF MCS ACTIVITY ACROSS THE
ROCKIES AND PLAINS.  DEEP MOIST ALSO CONVECTION CONTINUES TO PERSIST
ACROSS THE INDIAN OCEAN, THUS GIVING RISE TO AT LEAST 2 AREAS OF
FORCING FROM A TROPICAL HEATING POINT OF VIEW.  THERE IS NO
PROJECTION ONTO A MADDEN-JULIAN OSCILLATION (MJO) AT THIS TIME.  THE
DISTRIBUTION OF TROPICAL SSTS AND THEIR ANOMALIES WILL BE CRUCIAL TO
FUTURE EVENTS.

PARTIALLY AS A RESULT OF THE ABOVE, THERE HAS BEEN BOTH A COLLAPSE
(AT LEAST A WEAKENING)/POLEWARD ENTRAINMENT OF THE
TROPICAL/SUBTROPICAL WESTERLIES DURING THE LAST COUPLE OF WEEKS
(WHICH WERE THE RESULT OF THE MOST RECENT MJO), AND A ROSSBY WAVE
DISPERSION (RWD) EVENT THAT LEAD TO THE FORMATION OF A FULL LATITUDE
TROUGH JUST OF THE NORTH AMERICAN WEST COAST.  THAT WAS THE FIRST
SUCH KIND OF TROUGH FOR AT LEAST THE LAST 4-6 WEEKS.  ALSO RELATED
TO THESE ADJUSTMENTS, AS WELL AS CLIMATOLOGY, A SIGNIFICANT LOBE OF
THE POLAR VORTEX HAS BEEN DEEPENING/INTENSIFYING NORTH OF ALASKA.

FROM THE PERSPECTIVE OF ATMOSPHERIC ANGULAR MOMENTUM (AAM), EASTERLY
UPPER TROPOSPHERIC WIND ANOMALIES HAVE BEEN PROPAGATING POLEWARD
INTO BOTH HEMISPHERES FOR ABOUT THE LAST COUPLE OF MONTHS, AND
(SPEAKING FOR OUR HEMISPHERE) HAVE CONTRIBUTED TO THE ANOMALOUS
STRENGTH OF THE SUBTROPICAL RIDGES, INCLUDING THE ONE OVER THE USA.

NUMERICAL MODEL PERFORMANCE HAS BEEN SUFFERING DURING THE PAST WEEK
AS A RESULT OF THE ABOVE BEHAVIORS.  HOWEVER, THESE VARIABILITIES
ARE GETTING BETTER REPRESENTED IN THEIR INITIAL CONDITIONS.  ALL
THINGS TAKEN INTO ACCOUNT, I WOULD ACTUALLY PREFER THE OUTPUT FROM
THE CDC REFORECAST ENSEMBLE, BASED ON 0000 UTC 9 AUGUST INITIAL
CONDITIONS.  THE GIST IS THAT THE MID/UPPER TROPOSPHERIC RIDGE
ACROSS THE ROCKIES SHOULD MOVE EAST INTO THE EASTERN PART OF THE
COUNTRY BY THE END OF THIS WEEK, WITH THE TROUGH MOVING INTO THE
ROCKIES.  THE LARGEST POSITIVE HEIGHT ANOMALIES SHOULD PASS NORTH OF
MY CWA, BASED ON THE AAM CONSIDERATIONS.

I KEPT MY CWA DRY AND SLOWLY WARMED TEMPERATURES THROUGH THURSDAY.
FOR FRIDAY AND SATURDAY I INTRODUCED CHANCE POPS.  I THINK THERE IS
A REASONABLE POSSIBILITY OF A DEEP-LAYERED MOIST SOUTHERLY FLOW
SITUATION WHICH WOULD FAVOR AT LEAST DIURNALLY DRIVEN
THUNDERSTORMS.  WHETHER OR NOT A CLOSED LOW DEVELOPS FROM THE
CURRENT EASTERN USA TROUGH AND SHIFTS WEST IS UNCLEAR, AND LENDS
ITSELF TO LOW SKILL WITH RESPECT TO PREDICTABILITY BEYOND ABOUT DAY
3.  THE LOCAL 8-10 DAY FORECAST WILL READ NEAR NORMAL TEMPERATURES
AND PRECIPITATION.  COULD SEE A SIGNIFICANT COLD FRONT PASS THROUGH
MY CWA WITH MUCH NEEDED RAINFALL DURING THAT PERIOD (8/17-19).

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 97 67 98 / 00 30 30 00
GCK 66 96 66 97 / 10 30 30 00
EHA 69 95 65 97 / 20 20 30 00
LBL 69 96 66 97 / 20 20 30 00
HYS 67 97 69 96 / 00 30 20 00
P28 69 95 69 99 / 00 20 30 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/23
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 21 hours 24 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY MOVE INTO PORTIONS OF WEST CENTRAL KANSAS LATE
SUNDAY NIGHT, HOWEVER THE MAGNITUDE OF THE THUNDERSTORM ACTIVITY
AND SEVERE WEATHER IS UNCERTAIN AT THIS TIME, SO STAY TUNED TO
FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:05 AM CDTSevere Thunderstorm WarningDDCFinney40 min
Aug 10, 4:15 AM CDTSevere Thunderstorm WarningDDCGray45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.